Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 253, NWS Tallahassee, FL

September 6, 2014Calhoun County, Jackson County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 6, 2014, 3:22 PM CDT for Calhoun County, Jackson County, Liberty County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2014, 3:22 PM CDT (20:22 UTC)
Expired
Sep 6, 2014, 3:58 PM CDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, FL, Jackson County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 71 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 3:30 PM CDTNON-TSTM WND DMG3 N Grand Ridge, FLTREE DOWN ACROSS REDDICK RD 3 MILES NORTH OF GRAND RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS52 KTAE 062022
SVRTAE
FLC013-063-077-062115-
/O.NEW.KTAE.SV.W.0253.140906T2022Z-140906T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM CDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LIBERTY COUNTY IN FLORIDA...
  NORTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 415 PM CDT/515 PM EDT/

* AT 324 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR CYPRESS...AND MOVING SOUTH AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INWOOD...ROCK CREEK...UNION CITY...SINK CREEK...ALLIANCE...
  OCHEESEE...ALTHA...HENDERSON MILL...TORREYA STATE PARK...
  MACEDONIA...SELMAN...SWEETWATER AND CHIPOLA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3049 8492 3049 8519 3077 8515 3079 8495
TIME...MOT...LOC 2023Z 001DEG 14KT 3071 8505

$$

25-CAMP
1 follow-up statement
207 
WWUS52 KTAE 062058
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM CDT SAT SEP 6 2014

FLC013-063-077-062108-
/O.CAN.KTAE.SV.W.0253.000000T0000Z-140906T2115Z/
CALHOUN FL-JACKSON FL-LIBERTY FL-
358 PM CDT SAT SEP 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LIBERTY COUNTY
IN FLORIDA...AND SOUTHEASTERN JACKSON AND NORTHEASTERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA IS CANCELLED...

LAT...LON 3049 8492 3049 8519 3077 8515 3079 8495
TIME...MOT...LOC 2058Z 001DEG 14KT 3057 8505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:14 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 6, 2:14 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT Sat Sep 6 2014

.Near Term [Through Tonight]...

The computer models have not been handling the situation very well
today - including both global and convection-allowing models.
Therefore, the forecast through tonight is largely based on recent
radar trends and mesoscale analysis.

A slow-moving band of heavy rain this morning produced areas of 2-4"
of rainfall in around-or-just-over one hour in the eastern Florida
Big Bend. This was very close to flash flood guidance (FFG) in
several areas, but ultimately the rain band was progressive enough
to avoid further rainfall accumulation. Rain in those areas has
since diminished, and the atmosphere is much more stable now.
Therefore, the prospects for redevelopment of convection seem
limited and the Flash Flood Watch will be cancelled.

Elsewhere, numerous showers and thunderstorms have developed over
much of the rest of the area - to the northwest of the cirrus canopy
from earlier convection. Model guidance generally indicated
afternoon PoPs in the 20-40% range in the northwest half of our
forecast area, which is far too low. We bumped PoPs into the 60-70%
range for the afternoon, and maintained some 30-40% PoPs in the
evening, particularly in our Florida zones as showers and storms
have been showing a slow north-to-south drift.

.Short Term [Sunday Through Monday Night]...

The very unsettled pattern will continue across the region through
the remainder of the weekend and into the beginning of next week, as
both the Upper level low and it's weak Sfc reflection move very
little. These slow moving systems will continue to generate sct to
numerous showers and storms (in conjunction with the sea breeze and
other mesoscale boundary interactions) as the environment remains
very tropical in nature. Both the 12 UTC area soundings and the GOES
Blended TPW product show a large area of PWATs between 2.00" and
2.20" blanketing our CWA as well as much of the SE U.S. and northern
Gulf of Mexico. With these very high PWATs and slow storm motions,
locally heavy rainfall and flooding of low lying and poor drainage
areas will certainly be possible in the heavier storms.

.Long Term [Tuesday Through Saturday]...

While the Upper level low, Sfc low, and shortwave trof which have
all become well established across the NE Gulf coast this weekend
(and are accounting for the elevated PoPs and QPF) will gradually be
replaced by weak Upper level ridging by the middle of next week,
this will by no means ensure a prompt return to fair and dry
conditions over the CWA. In fact, we still expect rain chances to
remain at or above climo throughout most of the period, as the
position of the Bermuda High at the Sfc will still allow for plenty
of deep layer tropical moisture to be pumped into the region with a
southerly component to the winds below 500 mb (until next Fri. and
Sat. when the next active trof approaches), keeping PWATs in the
1.85" to 2.15" range. However, the ridging should at least allow the
convection to return towards more of a diurnal cycle with the sea
breeze circulation, and while above climo, Pops should generally
remain between 40% to 60% or slightly below on a couple of days.
Temps should also average a bit above climo through the next 7 days,
with highs generally in the lower 90s with lows in the lower to
middle 70s.

&&

.Aviation...

[through 18Z Sunday] Brief periods of IFR VIS possible at all
terminals this afternoon with heavy showers or thunderstorms.
Otherwise, VFR conditions are expected to prevail. Winds will be
light and variable, with clearing skies overnight.

&&

.Marine...

A very weak surface pressure pattern will continue across the
coastal waters for the next several days, which will keep winds
light and seas low outside of any showers and thunderstorms.

&&

.Fire Weather...

Relative humidity values will remain well above critical thresholds
for the next several days. Thus, hazardous fire weather conditions
are not anticipated.

&&

.Hydrology...

Flash flood guidance was close to being met this morning in parts of
the eastern Florida Big Bend. However, the threat of heavy rainfall
has momentarily diminished for this afternoon and evening in those
areas, so the Flash Flood Watch has been cancelled. Locally heavy
rainfall will be possible across the rest of the area today, and
over the entire area the next couple days. With no significant
focusing mechanism for a concentrated area of heavy rainfall, no
other Flash Flood Watch will be issued at this time. However,
locally heavy rainfall could lead to isolated areas of flooding in
low-lying spots or urban areas over the next few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  93  73  91  73 /  40  60  40  60  30
Panama City   77  89  77  89  76 /  30  40  30  50  30
Dothan        71  93  72  92  72 /  40  60  50  60  30
Albany        73  93  72  92  72 /  30  60  60  60  30
Valdosta      72  92  71  92  71 /  40  70  50  60  40
Cross City    73  90  72  90  71 /  50  50  30  50  30
Apalachicola  77  88  77  88  77 /  30  40  30  50  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...LAMERS
SHORT TERM...GOULD
LONG TERM...GOULD
AVIATION...LAMERS
MARINE...GOULD
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERS

In the hours before

Special weather statement, Sep 6, 1:55 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT SAT SEP 6 2014

GAZ127-061930-
WORTH GA-
255 PM EDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN AND
CENTRAL WORTH COUNTY IN GEORGIA...

* UNTIL 330 PM EDT

AT 252 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTH OF SYLVESTER...OR NEAR DOLES...MOVING
SOUTH AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3176 8380 3163 8380 3162 8372 3156 8370
      3153 8392 3175 8392 3176 8391
TIME...MOT...LOC 1855Z 350DEG 10KT 3166 8383

08-LAMERS
Special weather statement, Sep 6, 2:22 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT SAT SEP 6 2014

ALZ069-061945-
HOUSTON AL-
222 PM CDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...

* UNTIL 245 PM CDT

AT 219 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF ASHFORD...OR NEAR HARMON...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3114 8506 3112 8505 3109 8503 3103 8501
      3100 8506 3100 8513 3113 8519 3117 8511
TIME...MOT...LOC 1922Z 330DEG 6KT 3109 8510

08-LAMERS
Special weather statement, Sep 6, 2:23 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT SAT SEP 6 2014

GAZ123-125-144-062000-
BAKER GA-CALHOUN GA-DOUGHERTY GA-
323 PM EDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
BAKER...EASTERN CALHOUN AND WESTERN DOUGHERTY COUNTIES...

* UNTIL 400 PM EDT

AT 322 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR LEARY...OR NEAR BERMUDA...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3137 8431 3134 8453 3156 8455 3157 8441
TIME...MOT...LOC 1923Z 348DEG 14KT 3147 8446

08-LAMERS
Special weather statement, Sep 6, 3:16 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT SAT SEP 6 2014

FLZ011-062045-
JACKSON FL-
316 PM CDT SAT SEP 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JACKSON COUNTY...

* UNTIL 345 PM CDT

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES EAST OF MARIANNA...OR NEAR DELLWOOD...MOVING
SOUTH AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3062 8490 3061 8520 3091 8518 3091 8500
TIME...MOT...LOC 2016Z 350DEG 7KT 3078 8506

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:35 AM CDTFlash Flood WatchTAEDixie, Lafayette, Madison, Taylor5 hr
Sep 6, 2:05 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon15 min
Sep 6, 3:16 PM CDTSpecial Weather StatementTAEJackson29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.